Tuesday, July 29, 2014
Thursday, February 19, 2009 Betty Owen, Community Member, asks

Q: can you eat grapefruit while taking blood pressure medicine?

can you eat grapefruit when taking blood pressure medicine

Answer This
Answers (2)
Neil MD, Health Pro
2/19/09 10:56pm

Hello Betty Owen,

 

It depends on what blood pressure medications you take.

 

Grapefruit juice causes the liver to not be able to process some medicines as effectively.  Some of the medications in the calcium channel blocker family of drugs (specifically Procardia/nifedipine) and angiotensin receptor blocker family (specifically Cozaar/losartin) can potentially be made more active and unsafely lower you blood pressure.  The effect of the juice on these drugs can be small or large, and varies with the amount of grapefruit juice you drink. 

 

There are few blood pressure drugs that absolutely contra-indicated for use with grapefruit juice.  Generally speaking, when taking these medications you should not widely vary the amount of grapefruit juice you consume (i.e. half a grapefruit one day and 2-3 grapefruit the next).  You should discuss further with your own doctor if you BP drugs are safe. 

 

To your health,

Neil MD

Reply
Storyc, Community Member
3/ 5/10 3:35pm

I enjoy grapefruits and have heard they can help you lose weight, I do take a low dosage of generic blood pressure medicine.  Can eating the grapefruits cause side effects?  My doctor says taking the medication should be temporary.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Betty Owen, Community Member— Last Modified: 01/01/14, First Published: 02/19/09